Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

DH on citralopram. Says his "head isn't right"

(4 Posts)
llareggub Tue 30-Jun-09 19:24:18

In a nutshell, DH has been on citralopram for over 2 years. At the time, he was drinking heavily and admitted he was an alcoholic. He has been sober for 2 years, but is still taking medication. He also goes to AA.

A while ago he went to the doctor and decreased his dose. He also missed a few pills. For the last few weeks I have noticed a change in him. He describes it as "his thought processes not working" and "his head not being right."

I've also noticed things. He has become very difficult to talk to. His answers are monosyllabic and I have the drag things out of him. He also lies over ridiculous things.

He has been to the GP today who has diagnosed depression again. This is all very well and good, but how are the drugs going to help? Wouldn't tackling the cause, whatever it is, be better?

We're off to Relate tomorrow for various reasons, but I guess specifically that is about our marital problems. He is also in very serious danger of losing his job which isn't helping. I suspect very much that this is related to his depression.

We have an 8 week old baby and a 2 and half year old toddler. Sadly, his last major episode of depression coincided with the birth of our first child. He loves them both dearly, is great with them, and says it isn't them.

What can I do to support him? How can we get to the bottom of this and how long is it safe to take citralopram. Is it safe for long-term use? What else do I need to consider?

llareggub Tue 30-Jun-09 20:04:42

Any thoughts?

TotalChaos Tue 30-Jun-09 20:19:55

thoughts - depending on his history of mental health issues, it may be thought that the benefits of being on a long-term lowish dose outweigh the risks (particularly bearing in mind the effect a relapse would have on quality of life). I am on Prozac for the long-term because of my history of epidoses - 5 in ten years.

I think for the short-term look at him going back on the meds, as he seems to be struggling - but no harm in getting blood tests done just to rule out any other problem - not sure if men are as likely to get anaemia or thyroid problems that can cause symptoms similar to depression. I think any attempt to "get to the bottom of this" via counselling or psychotherapy or CBT is likely to be more productive once his mood is better anyway.

In terms of support - I think you each need someone else to talk to and get support from, whether it be a trusted friend/family member or say a counsellor GP. As you need to look after yourself, and given you have two very young children you need some emotional space and chance to unload too.

llareggub Tue 30-Jun-09 20:31:15

Thanks TotalChaos. He does have an AA sponsor and goes to meetings every week. He didn't go for weeks when the baby was born and I bet that has been a contributing factor. I didn't think of it until you said that.

We're off to Relate tomorrow and I have mumsnet smile and my friends to talk to. I don't lack for emotional space and his parents are very good at taking DS1 to give me a break.

Funnily enough the GP is testing thyroid function, as well as liver and diabetes.

The job thing isn't helping, although his employers are being remarkably supportive given that he's royally fucked up there. He has a disciplinary hearing on Thursday which may result in his dismissal.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now